May 2012  << Back  

  Can't open the PDF? Click here for help.

 

 LETTERS TO THE EDITOR

Case report of anticonvulsant hypersensitivity syndrome complicated by a concomitant atypical pneumonia

Roza Chaireti, MD

Department of Acute Internal Medicine, Acute Medicine Unit and Coagulation Unit, Linköping University Hospital, Linköping, Sweden

Katarzyna Nordström, MD

Department of Nephrology, Linköping University Hospital, Linköping, Sweden

KEYWORDS: lamotrigine, pneumonia, anticonvulsant hypersensitivity syndrome

ANNALS OF CLINICAL PSYCHIATRY 2012;24(2):176-177

TO THE EDITOR:

The following case-report illustrates overlapping symptoms of anticonvulsant hypersensitivity syndrome (AHS) and atypical infections, which might delay diagnosis of AHS.

A 23-year-old, healthy, white female presented to the emergency department (ED) of the University Hospital of Linköping, in Sweden, with a 1-week history of fever, rigidity, malaise, and abdominal pain. The patient started taking lamotrigine, 25 mg/d, 1 week earlier to treat depression. She did not take any other medications. Physical examination noted a generalized pruritic cutaneous rash and a painful lymph node under the jaw. The abdomen palpation revealed diffuse tenderness. The lung auscultation revealed fine crepitations on the right lower side. Her temperature was 38.4°C. Laboratory findings included: C-reactive protein (CRP) 141 mg/L (normal range, <10 mg/L), thrombocyte count 99×103 / μL (normal range, 160 to 390×103 / μL), mild transaminase elevation, and normal leukocyte count.

Pulmonary radiography suggested the presence of an infiltrate at the right bottom lobe. Blood cultures were positive for Mycoplasma pneumoniae and treatment with tetracycline antibiotics was initiated. Lamotrigine was discontinued at admission because of suspected AHS; however, AHS later was ruled out because the patient’s condition was judged to be M. pneumoniae pneumonia because of the suggestive symptoms and she improved with antibiotics.1

The patient was discharged in excellent condition and was prescribed tetracycline antibiotics for a treatment period of 10 days.

The patient started taking lamotrigine again (25 mg/d) a few days after discharge and after she had stopped antibiotic treatment. Twenty minutes after the first dose she experienced rigidity and abdominal discomfort, and developed Quincke’s edema and urticaria. At the ED her oxygen saturation was 85%, blood pressure 90 / 30 mm Hg, and pulse 100 beats per minute. She was treated with adrenalin, cortisone, fluids, antihistamines with immediate effect, and antibiotics (cephalosporins). The laboratory workup showed leukocytes 14,300 / μL (normal range, 3,500 to 8,800 / μL), eosinopenia, neutrophilia, CRP 42 mg/L, procalcitonin 9.2 μg/L (normal range, >2 μg/L), and elevated transaminases. The patient was discharged 2 days later with prescriptions for antibiotics and cortisone.

The patient’s condition ultimately was judged to be AHS, complicated by the presence of a concomitant atypical pneumonia.

The connection between lamotrigine and AHS has been established through case reports,2-4 although its etiology remains largely unknown.3 The symptoms of AHS include fever, rash, lymphadenopathy, and hepatitis.2 Laboratory features include leukocytosis, eosinophilia, and transaminase elevation,2 which were present in our patient. This, combined with the reappearance of symptoms after reintroducing the drug confirmed the AHS diagnosis. The syndrome usually presents an average of 5 weeks after treatment initiation.4

Our report underlines the importance of recognizing this rare syndrome early before it leads to potentially life-threatening complications. It also illustrates that AHS may mimic other, more common morbidities such as atypical infections, as was the case in our patient. It is important that AHS is considered early in the diagnostic algorithm when there are suggestive clinical and laboratory findings in patients receiving lamotrigine.

DISCLOSURES: The authors report no financial relationship with any company whose products are mentioned in this article or with manufacturers of competing products.

    REFERENCES

  1. Kashyap S, Sarkar M. Mycoplasma pneumonia: clinical features and management. Lung India. 2010;27:75–85.
  2. Ouellet G, Tremblay L, Marleau D. Fulminant hepatitis induced by lamotrigine. South Med J. 2009;102:82–84.
  3. Mansur AT, Pekcan Yaşar S, Göktay F. Anticonvulsant hypersensitivity syndrome: clinical and laboratory features. Int J Dermatol. 2008;47:1184–1189.
  4. Schlienger RG, Knowles SR, Shear NH. Lamotrigine-associated anticonvulsant hypersensitivity syndrome. Neurology. 1998;51:1172–1175.

CORRESPONDENCE: Roza Chaireti, MD, Department of Acute Internal Medicine and Coagulation Disorders, Linköping University Hospital, 581 85 Linköping, Sweden, E-MAIL: roza.chaireti@lio.se